Sensory Neuropathy from Pyridoxine Abuse: A New Megavitamin Syndrome

Herbert Schaumburg, Jerry Kaplan, Anthony Windebank, Nicholas Vick, Stephen Rasmus, David Pleasure, Mark J. Brown

Research output: Contribution to journalArticle

491 Scopus citations

Abstract

We describe seven adults who had ataxia and severe sensory-nervous-system dysfunction after daily high-level pyridoxine (vitamin B6) consumption. Four were severely disabled; all improved after withdrawal. Weakness was not a feature of this condition, and the central nervous system was clinically spared. Although consumption of large doses of pyridoxine has gained wide public acceptance, this report indicates that it can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin. (N Engl J Med 1983; 309:445–8).

Original languageEnglish (US)
Pages (from-to)445-448
Number of pages4
JournalNew England Journal of Medicine
Volume309
Issue number8
DOIs
StatePublished - Aug 25 1983

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Sensory Neuropathy from Pyridoxine Abuse: A New Megavitamin Syndrome'. Together they form a unique fingerprint.

  • Cite this

    Schaumburg, H., Kaplan, J., Windebank, A., Vick, N., Rasmus, S., Pleasure, D., & Brown, M. J. (1983). Sensory Neuropathy from Pyridoxine Abuse: A New Megavitamin Syndrome. New England Journal of Medicine, 309(8), 445-448. https://doi.org/10.1056/NEJM198308253090801